Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 178, NWS Nashville, TN

May 7, 1998Bledsoe County, Sequatchie County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 7, 1998, 5:56 PM CDT for Bledsoe County, Sequatchie County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1998, 5:56 PM CDT (22:56 UTC)
Expired
May 7, 1998, 6:45 PM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Bledsoe County, TN, Sequatchie County, TN

What was reported inside it

TimeReportWhereRemark
May 7, 6:14 PM CDTHail 0.75Cagle, TNA lady working in the "Savage Gulf Store" reported dime size hail in Cagle.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 413 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
413 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS1 KBNA 072257 RRA
SVRBNA
TNC007-153-072345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN SOUTHEASTERN TENNESSEE
  SEQUATCHIE COUNTY IN SOUTHEASTERN TENNESSEE

* UNTIL 645 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NORTH OF CAGLE... MOVING EAST NORTHEAST AT 30
  MPH.


* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIKEVILLE AT 610 PM CDT

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 7, 2:30 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT THU MAY 7 1998

18Z BNA SOUNDING SHOWS PLENTY OF INSTABILITY BUT LITTLE MSTR.  EAST OF
HERE ENUF MSTR REMAINS AND A FEW STORMS HAVE POPPED WITH MOST OF THEM
HAVING MOVED OFF INTO MRX CWA.  18Z SFC ANAL SHOWS A BOUNDARY IN THE SE
PART OF TN AND THE STORMS ARE FIRING ALONG THIS BOUNDARY. WOULD KEEP
THE 30-50 POP FOR THE EVENING IN THE EAST AND TAKE OUT THE POPS FOR BNA
WEST SINCE DRYING/TROF HAS MOVED THRU. BUT IT LOOKS LIKE STORMS ARE
HANGING EITHER CLOSER TO THE LOW IN SRN-CNTRL IN OR ALONG THE BOUNDARY
TO THE SE.

AFTER FROPA OVERNIGHT DRY AIR FINISHES WORKING INTO TN SO FRI SHOULD BE
A BEAUTY. WITH THE DRY AMS TEMPS SHOULD RISE WELL INTO THE 70S DESPITE
SOME COOLING BEHIND THE VARIOUS TROFS.  FRI NIGHT AND MUCH OF SAT WILL
REMAIN RA FREE WITH THE NEXT SYS BRINGING A WARM FRONT IN HERE BY SAT
AFTN.

LOWS PRETTY MUCH THE SAME BETWEEN FAN AND FWC BUT WOULD SPLIT THE
DIFFERENCE WITH THE HIGHS.  WOULD ALSO LIKE TO SEE A CHC POP FOR SAT
AFTN...ESP SOUTH.
SW/12
BNA 58/78/56/79 -002                 COOKEVILLE 58/76/53/77 3001
                  LAWRENCEBURG 58/80/56/82 -003

In the hours before

Special weather statement, May 7, 1:40 PM CDT, 4 hours 16 minutes before
TNZ009>011-029>033-061-063>065-075>082-096>098-080235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
140 PM CDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT FOR EASTERN AREAS OF MIDDLE TENNESSEE
UNTIL 8 PM CDT...

A TORNADO WATCH HAS BEEN ISSUED FOR THE EASTERN AREAS OF MIDDLE
TENNESSEE.  THE WATCH AREA INCLUDES THE CITIES OF FAYETTEVILLE...
LEWISBURG...SHELBYVILLE...MANCHESTER...TULLAHOMA...JASPER...
PIKEVILLE... MCMINNVILLE...WOODBURY...COOKEVILLE...SPARTA...
GAINSBORO... BYRDSTOWN...AND LAFAYETTE.

SEVERE THUNDERSTORMS AND TORNADOES ARE EXPECTED TO DEVELOP RAPIDLY
IN THE WATCH AREA THIS AFTERNOON WITH DAMAGING WINDS...LARGE HAIL
AND TORNADOES.

RESIDENTS OF MIDDLE TENNESSEE THAT ARE IN THE WATCH AREA SHOULD
REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS
YOUR AREA.  EMERGENCY MANAGEMENT OFFICIALS MAY WANT TO CONSIDER
ADDITIONAL STAFFING.
Special weather statement, May 7, 2:32 PM CDT, 3 hours 24 minutes before
TNZ009>011-029>033-061-063>065-075>082-096>098-072335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
232 PM CDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT FOR EASTERN AREAS OF MIDDLE TENNESSEE
UNTIL 8 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE EASTERN AREAS OF MIDDLE
TENNESSEE.  THE WATCH AREA INCLUDES THE CITIES OF FAYETTEVILLE...
LEWISBURG...SHELBYVILLE...MANCHESTER... TULLAHOMA...JASPER...
PIKEVILLE... MCMINNVILLE...WOODBURY... COOKEVILLE...SPARTA...
GAINSBORO... BYRDSTOWN...AND LAFAYETTE.

SEVERE THUNDERSTORMS AND TORNADOES ARE EXPECTED TO DEVELOP RAPIDLY
IN THE WATCH AREA THIS AFTERNOON WITH DAMAGING WINDS...LARGE HAIL
AND TORNADOES.

CURRENTLY THUNDERSTORMS HAVE BEEN SOMEWHAT INHIBITED BY WARMER AIR
ALOFT AND MUCH DRIER AIR THAT HAS BEEN WORKING ACROSS MIDDLE
TENNESSEE THIS AFTERNOON.  HOWEVER THE THREAT FOR SEVERE WEATHER IS
REAL AND THE NATIONAL WEATHER SERVICE IN NASHVILLE IS CLOSELY
MONITORING DOPPLER WEATHER RADAR AND SATELLITE FOR
RAPID DEVELOPMENT.

RESIDENTS OF MIDDLE TENNESSEE THAT ARE IN THE WATCH AREA SHOULD
REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS
YOUR AREA.  EMERGENCY MANAGEMENT OFFICIALS MAY WANT TO CONSIDER
ADDITIONAL STAFFING.

BOYD
Local storm report, May 7, 4:05 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
405 PM CDT THU MAY 07 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    ALTAMONT                  TN   0.88 INCH HAIL
05/07/98   GRUNDY                         IN ALTAMONT

0345 PM    CAGLE                     TN   1 INCH HAIL
05/07/98   SEQUATCHIE                     NEAR CAGLE

0400 PM    FLINTVILLE                TN   0.75 INCH HAIL
05/07/98   LINCOLN                        IN FLINTVILLE
Local storm report, May 7, 4:05 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
405 PM CDT THU MAY 07 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    ALTAMONT                  TN   0.88 INCH HAIL
05/07/98   GRUNDY                         IN ALTAMONT

0345 PM    CAGLE                     TN   1 INCH HAIL
05/07/98   SEQUATCHIE                     NEAR CAGLE

0400 PM    FLINTVILLE                TN   0.75 INCH HAIL
05/07/98   LINCOLN                        IN FLINTVILLE
Local storm report, May 7, 4:29 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CDT THU MAY 07 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405V PM    HUNTLAND                  TN   .75 INCH HAIL
05/07/98   FRANKLIN

0430 PM    ALTAMONT                  TN   .75 INCH HAIL
05/07/98   GRUNDY
Local storm report, May 7, 4:29 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CDT THU MAY 07 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405V PM    HUNTLAND                  TN   .75 INCH HAIL
05/07/98   FRANKLIN

0430 PM    ALTAMONT                  TN   .75 INCH HAIL
05/07/98   GRUNDY

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:04 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys46 min
May 7, 3:41 AM CDTTornado WarningOHXWayne49 min
May 7, 4:30 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury45 min
May 7, 4:43 AM CDTSevere Thunderstorm WarningOHXMarshall47 min
May 7, 5:14 AM CDTFlash Flood WarningOHXLawrence, Lewis, Wayne3 hr
May 7, 5:14 AM CDTFlash Flood WarningOHXGiles, Maury3 hr
May 7, 5:27 AM CDTTornado WarningOHXRutherford33 min
May 7, 12:16 PM CDTSevere Thunderstorm WarningOHXMarion34 min
May 7, 2:45 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence45 min
May 7, 2:55 PM CDTSevere Thunderstorm WarningOHXGrundy, Sequatchie65 min
May 7, 2:55 PM CDTSevere Thunderstorm WarningOHXBledsoe65 min
May 7, 3:10 PM CDTSevere Thunderstorm WarningOHXLincoln65 min
May 7, 3:30 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence65 min
May 7, 4:02 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie48 min
May 7, 4:12 PM CDTSevere Thunderstorm WarningOHXFranklin48 min
May 7, 4:26 PM CDTSevere Thunderstorm WarningOHXGrundy44 min
May 7, 4:47 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie48 min
May 7, 5:31 PM CDTSevere Thunderstorm WarningOHXGrundy34 min
May 7, 6:50 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.